Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Melbourne, FL

June 3, 2004Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 3, 2004, 2:30 PM EDT for Volusia County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2004, 2:30 PM EDT (18:30 UTC)
Expired
Jun 3, 2004, 3:15 PM EDT
In force
45 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 125 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WUUS52 KMLB 031830
SVRMLB
FLC127-031915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
229 PM EDT THU JUN 3 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VOLUSIA COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 315 PM EDT

* AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR DAYTONA BEACH INTL SPEEDWAY...OR ABOUT 4
  MILES SOUTHWEST OF DAYTONA BEACH...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR DAYTONA BEACH AT 235 PM EDT
  NEAR PORT ORANGE AT 240 PM EDT
  NEAR WILBUR BY THE SEA AT 300 PM EDT
  
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.

LAT...LON 2928 8117 2910 8118 2903 8069 2930 8067

$$
PB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:28 PM EDT, 2 minutes earlier.

Area forecast discussion, Jun 3, 2:28 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
215 PM EDT THU JUN  3 2004

.DISCUSSION...

...STORMY START TO THE WEEKEND EXPECTED...STRONG TO SEVERE STORMS
POSSIBLE...

CURRENT-TONIGHT...ACTIVE CONVECTION SIMILAR TO WEDS COVERAGE
ACROSS THE NRN HALF CWA...THOUGH A BIT WEAKER IN OVERALL INTENSITY
ATTM. NEVERTHELESS...NUMEROUS BDRYS EXIST OVER ECFL WITH COLLISIONS
IMMINENT FROM LATE AFTERNOON INTO EARLY EVENING...WHICH ARE LIKELY
TO RESULT IN PULSE TYPE STRONG TO MARGINALLY SEVERE STORMS. FARTHER
SOUTH OVER THE TRASURE COAST COS...LAKE/SEA BREEZE INTERACTION WILL
BE WELL INLAND AWAY FROM POPULATED AREAS...EXCEPT FOR THE CITY OF
OKEECHOBEE AND DEARTH OF STEERING FLOW SHOULD KEEP COASTAL AREAS RAIN
FREE THIS EVENING.

FRI-SAT...A SERIES OF MID/UPR LVL SHORTWAVES AND ASSOCIATED VORTCITY
MAXIMA WILL TRACK ACROSS THE NE GULF COAST/NRN FL PENINSULA AS
STRONGER UPPER LEVEL S/W ENERGY WILL TRACK ACROSS THE TN VALLEY INTO
THE NE US REINFORCING THE L/W EAST COAST TROUGH.

FRI...NEXT STRONG IMPULSE AND VORT LOBE WILL MOVE ACROSS NE FL FRI
AFTN AS SFC LOW TRACKS ACROSS N GA. ETA/GFS SHOWS MID LVL TEMPS
COOLING TO -9/-10 DEGS C AT 500 MBS AT 18Z ON FRI ACROSS NRN ZONES.
ETA FCSTS 18Z BEST LIS FROM -4 TO -6 WITH CAPES FROM 2500-3000 J/KG
IN THE AFTN. EXPECT TWO MAIN CONVECTIVE AREAS -- ONE ACROSS FAR NRN
ZONES WHICH MAY GET AN EARLY START SIMILIAR TO RECENT DAYS -- AND
THE SECOND AREA SHOULD CONCENTRATE ALONG THE EAST COAST SEA BREEZE
AS IT MOVES INLAND TO OKEECHOBEE COUNTY NNE TO BREVARD COUNTY IN THE
MID TO LATE AFTN. DAMAGING WINDS AND LARGE HAIL LOOK TO BE THE
PRIMARY THREATS...THOUGH ETA SHOWS LOW LVL HELICITY MAXIMIZED ACROSS
NRN/CENTRAL CSTL SECTIONS IN THE AFTN WITH THE E COAST SEA BRZ. HWO
OTLK FOR FRI MAY NEED VERY LOW TORNADO THREAT FOR THIS AREA.

FRI NGT...HAVE TRENDED POPS HIGHER WITH ETA/GFS SHOWING VORT LOBE
MAKING ITS WAY DOWN THROUGH CENTRAL SECTIONS THROUGH MIDNIGHT WHICH
MAY KEEP EVENING ACTIVITY GOING PAST SUNSET...THOUGH IT SHOULD MOVE
OFF THE COAST BY MIDNIGHT. BEST CHANCE FOR LINGERING SHOWER ACTIVITY
ACROSS NRN ZONES IN PREFRONTAL MOISTURE POOL PAST MIDNIGHT.

SAT...HIGH RAIN CHANCES AGAIN EXPECTED SAT AFTN WITH CONTINUED
SSW/SW FLOW IN THE LOW LVLS AND WEAK VORT LOBE ACROSS THE AREA. DEEP
LAYER MOISTURE REMAINS HIGH WITH PWATS NEAR 1.8 INCHES. EXPECT EAST
COAST SEA BRZ TO DEVELOP ALONG THE COASTAL COUNTIES IN THE AFTN
LEADING TO SOME STRONG STORMS. ETA CONTINUES TO FORECAST FAVORABLE
LIFT IN THE MID LVLS WITH RR QUAD OF 250 MB JET STREAK ACROSS
CENTRAL FL.

SUN-TUE...RIDGE AXIS LIFTS SLOWLY NORTH TO CENTRAL FL WITH SE FLOW
FLOW ALLOWING SLIGHLY LOWER RAIN CHANCES AND DAILY AFTN CONVECTION
TRANSITIONING MAINLY INTO THE INTERIOR BY MID WEEK. SE FLOW WILL ALSO
ALLOW SLGT CHANCE FOR LATE NIGHT/EARLY MORNING CSTL SHOWERS ACROSS S
CSTL SECTIONS BY TUE MORNING. WED-THU...DEEP LAYER SE/SSE FLOW AND
SUFFICIENT MOISTURE PRESENT FOR CONTINUED SCATTERED AFTN TSTMS. MAY
NEED TO LOWER FAR S CSTL SECTIONS RAIN CHANCES DEPENDING ON HOW FAR
E CST BRZ CAN PUSH INLAND BEFORE CONVECTION DEVELOPS. WILL LEAVE
POPS IN 30-40 RANGE THERE FOR NOW.

&&

.MARINE...MAIN CONCERN THE NEXT TWO AFTNS AND EVENING WILL BE STRONG
THUNDERSTORMS MOVING ACROSS THE INTRACOASTAL TWD THE NEARSHORE
WATERS. STORMS WITH GUSTY WINDS...POSSIBLE HAIL AND FREQUENT
LIGHTNING WILL BE THE MAIN HAZARD FOR BOATERS. S/SW WINDS (TO 10-15
KNOTS AT TIMES) WILL BECOME SE BY EARLY NEXT WEEK. SEAS 2-4 FT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  89  71  87 /  30  60  40  50
MCO  73  91  72  89 /  20  60  40  50
MLB  72  89  72  87 /  30  60  40  50
VRB  72  88  72  87 /  30  60  40  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...SEVERE TSTM WATCH FOR NORTHERN
LAKE/VOLUSIA COUNTIES UNTIL 500 PM.

&&

SHORT TERM...CRISTALDI
LONG TERM...VOLKMER
Hazardous weather outlook, Jun 3, 12:15 PM EDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1215 PM EDT THU JUN 3 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
032100-
BREVARD-INDIAN RIVER-LAKE-MARTIN-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
ST. LUCIE-VOLUSIA-FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM-
1215 PM EDT THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT...

...SEVERE THUNDERSTORM WATCH FOR NORTHERN LAKE AND VOLUSIA COUNTIES
UNTIL 500 PM...

...THUNDERSTORM IMPACT...
THE PRESENCE OF SUFFICIENT MOISTURE AND INSTABILITY WILL ALLOW
SCATTERED SHOWERS AND LIGHTNING STORMS TO DEVELOP THIS AFTERNOON
ALONG THE LOCAL SEA BREEZE BOUNDARIES AS THEY MOVE FROM THE COAST
INTO THE INTERIOR...AND NEAR SOME OF THE LARGER INTERIOR LAKES.
A COLLISION OF SEA BREEZE BOUNDARIES IS EXPECTED DURING THE MID TO
LATE AFTERNOON FROM INTERIOR VOLUSIA COUNTY...TO BETWEEN ORLANDO AND
THE EAST COAST...AND SOUTH TO NEAR LAKE OKEECHOBEE. AS THE BOUNDARIES
INTERACT...STORM COVERAGE AND INTENSITY WILL LIKELY INCREASE AND A
FEW SEVERE THUNDERSTORMS MAY RESULT. ISOLATED STORMS TODAY WILL BE
CAPABLE OF PRODUCING LOCALLY DAMAGING WINDS...HAIL...AND FREQUENT
CLOUD TO GROUND LIGHTNING...WITH A VERY SMALL RISK FOR AN ISOLATED
TORNADO IN THE MOST INTENSE STORMS.

STORMS WILL MOVE NORTHEAST BACK TOWARD THE COAST AT AROUND 10 MPH
NORTH OF MELBOURNE AND LAKE KISSIMMEE. TO THE SOUTH...STORM MOTION
WILL BE RATHER ERRATIC DUE TO WEAKENING MID AND UPPER LEVEL WINDS.

ADDITIONALLY...A SQUALL LINE CURRENTLY MOVING THROUGH THE CENTRAL
PANHANDLE AND NORTHEAST GULF OF MEXICO MAY HAVE THE POTENTIAL TO
AFFECT NORTHERN LAKE OR VOLUSIA COUNTIES VERY LATE THIS AFTERNOON
OR EARLY THIS EVENING. CONSEQUENTLY...A SEVERE THUNDERSTORM WATCH
HAS BEEN ISSUED FOR NORTHERN FLORIDA UNTIL 500 PM...WHICH INCLUDES
NORTHERN LAKE AND VOLUSIA COUNTIES.

...FLOOD IMPACT...
LOCALIZED URBAN FLOODING WILL LIKELY OCCUR AS STORMS INTENSIFY THIS
AFTERNOON...WITH RAINFALL OF BETWEEN ONE AND THREE INCHES POSSIBLE
IN A SHORT PERIOD OF TIME.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED STORMS WILL MOVE OFF THE MAINLAND AND ACROSS THE
INTRACOASTAL WATERS...BARRIER ISLANDS...AND INTO THE NEAR SHORE
ATLANTIC WATERS THIS AFTERNOON. SQUALLS ABOVE 35 KNOTS...VISIBILITY
NEAR ZERO IN TORRENTIAL RAIN...HAIL...AND FREQUENT CLOUD TO WATER
LIGHTNING WILL ACCOMPANY THE MOST INTENSE STORMS...MAINLY NORTH OF
CAPE CANAVERAL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT WEDNESDAY...
A QUICK TRANSITION TO THE WET SEASON HAS OCCURRED ACROSS EAST CENTRAL
FLORIDA...AND STORMS REMAIN IN THE FORECAST EACH DAY THROUGH THE
MIDDLE OF NEXT WEEK. CONDITIONS APPEAR FAVORABLE FOR DEVELOPMENT OF
NUMEROUS SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING...WITH THE
POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES.
FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING WILL ALSO POSE A
SIGNIFICANT HAZARD TO SAFETY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
WARNINGS ARE ISSUED FOR THEIR RESPECTIVE COUNTIES TODAY.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:10 PM EDTSpecial Marine WarningMLB65 min
Jun 3, 2:19 PM EDTSpecial Marine WarningMLB116 min
Jun 3, 3:24 PM EDTSevere Thunderstorm WarningMLBSaint Lucie51 min
Jun 3, 4:11 PM EDTSevere Thunderstorm WarningMLBSeminole, Volusia49 min
Jun 3, 4:14 PM EDTSevere Thunderstorm WarningMLBOkeechobee61 min
Jun 3, 4:18 PM EDTSpecial Marine WarningMLB117 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.